Michigan, 2022

Ice Storm and Winter Storm in Michigan, March 22 to 23, 2022

March 22 to 23, 2022 · NWS MQT · 14 events in 14 counties and zones

Warmer, moist air moving across a shallow layer of cold air at the surface produced fairly widespread freezing rain for portions of west and central Upper Michigan from the 22nd into the 23rd. The freezing rain resulted in treacherous and icy road conditions, tree and power line damage and power outages.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Warmer, moist air moving across a shallow layer of cold air at the surface produced fairly widespread freezing rain for portions of west and central Upper Michigan from the 22nd into the 23rd. The freezing rain resulted in treacherous and icy road conditions, tree and power line damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 22, 3:56 AM EST, 4 minutes earlier.

Area forecast discussion, Mar 22, 3:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
456 AM EDT Tue Mar 22 2022

.SHORT TERM...(Today)
Issued at 353 AM EDT TUE MAR 22 2022

Water vapor imagery and RAP analysis show an amplified pattern over
N America, featuring mid-level ridges along the W Coast and from
Hudson Bay to se U.S. Btwn the ridges, a trof extends from
Saskatchewan/Manitoba to northern Mexico. Within the trof, there are
a couple of northern stream shortwaves over Saskatchewan/Manitoba
while the main southern stream shortwave is over the southern
Plains. At the sfc, associated low pressures are located just nw of
Lake Winnipeg and over OK with a trof connecting the two. Ahead of
the amplified trof, 00z raobs showed deep southerly flow off of the
Gulf of Mexico n up the Mississippi Valley. Ahead of the southern
stream wave, the northward stream of moisture is supporting
widespread pcpn from eastern TX to the Mid-Mississippi Valley. Pcpn
coverage diminishes n from there with most of the pcpn confined
closer to the sfc trof cutting s thru MN. However, there is a bkn
band of light pcpn occurring in Upper MI early this morning. This
pcpn is tied to what was the sharp 850mb warm front responsible
for the pcpn yesterday across northern WI into portions of
southern Upper MI. This front has weakened, but pcpn remains along
the slowly advancing sharp theta-e gradient. At the same, dry air
emanating from sfc high pres ridging from Hudson Bay to the Lower
Great Lakes is advecting westward at low-levels. Sfc dwpts are
down into the mid teens F across eastern Upper MI, ranging up the
mid 20s F over the w. This dry air advection will work to diminish
the ne advancement of pcpn, especially across central Upper MI.
As for ptype, much of it is probably -fzra given temps around
freezing and lwr dwpt readings into the mid 20s F.

Ongoing bkn band of light pcpn will continue lifting n early this
morning. Expect eastern edge of pcpn to struggle given the
increasingly drier low-levels to the e. Seems very unlikely that
the eastern fcst area will receive any pcpn during the morning
and really all day for that matter. To the w, expect some spotty
light -fzra early this morning along the advancing 850mb theta-e
gradient. Then, there should generally be a break from pcpn for
much of the area. This aftn, pcpn that is currently over the Mid-
Mississippi Valley will spread/develop northward into Upper MI in
association with increasing isentropic ascent/deep layer forcing.
Aforementioned advection of low-level dry air from the e will
keep pcpn out of at least the far eastern fcst area thru the day
today. The dry air will also work to diminish pcpn intensity into
portions of central Upper MI as well, and it may delay onset even
longer than currently reflected in the fcst. Not out the question
that pcpn doesn't develop into the n central until late
aftn/early this evening. In addition, this dry air will complicate
ptypes due to evaporative cooling. Not only will it increase the
risk of icing on mainly elevated surfaces even if temps are just
above freezing while rain is occurring, but it may result in
column cooling sufficiently for snow and maybe sleet since there
is a deep sfc based layer with temps near 0C per fcst soundings.
This is evident in the ptypes generated by the various modeling
systems. Ptype mix is most likely across central Upper MI to the
Keweenaw, though it does generally appear that -fzra is probably
the more likely outcome. Farther w and sw from there, pcpn should
be more in the form of rain, but given somewhat lwr dwpts even
there, evaporative cooling still offers the potential of some
areas of icing on mainly elevated surfaces, at least in the areas
where e/se winds are not a downsloping wind.

.LONG TERM...(Tonight through Monday)
Issued at 455 AM EDT TUE MAR 22 2022

Forecast confidence remains low regarding p-types and accumulations
in the now ongoing long-duration wintry precip event. The heaviest
precipitation appears to fall between 00Z and 18z Wednesday,
especially in locations favored by easterly upslope flow.
Generally speaking, foreign guidance (CMC/ECMWF/UKMET) favors more
of a rain/snow event whereas American guidance (NAM/GFS) favors a
potentially severe ice storm. Irrespective of p-type uncertainty,
forecaster confidence is high that slightly cooler temperatures at
higher elevations will result in more severe impacts. Similarly,
whether it's ice accretion, heavy wet snow, or some mix of both
there's a substantial threat of power outages, especially with winds
gusting to near or above 30 mph Wednesday morning.

As of 07Z Tuesday morning, RAP analysis shows a 1001 mb surface low
positioned near Wichita, KS that will slowly wobble in a
generally NEerly direction this week. A sharp shortwave/vort max
rounds the base of the trough today resulting in a secondary,
convectively- enhanced surface trough near Houston, TX at 12Z.
This surface trough rapidly pivots northeast toward Memphis, AR by
18Z then tracks almost due north toward Rockford, IL by 12z
Wednesday while becoming the dominant surface low. This surface
low occludes near the IL/WI state line on Wednesday as another
surface trough develops over northern Indiana then occludes over
Lake Huron Wednesday night before finally exiting the region late
on Thursday. All that's to say this is far from a simple system to
track with multiple phases of cyclogenesis and occlusion as it
lifts northeast.

In terms of local weather impacts, the convectively-enhanced surface
trough pivoting across the lower MS valley today brings a wave of
heavy precipitation to our CWA primarily between 06Z and 18Z
Wednesday. P-types remain unclear with ECMWF/CMC/UKMET guidance all
showing primarily wet snow with NAM and to a lesser extent GFS
showing significant icing. While run-to-run differences are present
in all guidance, the foreign models seem to be more consistent.
ECMWF guidance indicated very similar snowfall amounts over the past
6 runs whereas the NAM seems to be playing pin the tail on the
donkey with snow/ice amounts. For that reason and the impressive
dynamics associated with this wave of precip, I tend to favor snowy
over icy solutions. 06Z HRRR guidance streaming in while I'm typing
shows primarily R/IP/S with minimal ZR amounts. Assuming snowier
solutions materialize then a 6-10 hour period of snowfall rates
approaching 1"/hr are possible late Tuesday night into Wednesday,
especially for locations favored by easterly upslope flow.

Moist cyclonic flow continues over the area through Thursday morning
meaning another 12-18 hours of lighter and more showery precip,
especially along the Lake Superior shoreline. Cooler temps suggest
primarily snow showers, but a loss of cloud ice is possible
resulting in potential for freezing drizzle. There still appears to
be a brief break in precipitation chances on Friday when we're in
between weather systems. A clipper system and attendant arctic cold
front moves into the far west Friday afternoon and gradually spreads
east Friday night and Saturday. Much colder temperatures and lake
effect snow showers are expected behind this frontal boundary. A
preliminary look at next week indicates the active weather pattern
continues and it looks more wintry than warm. Stay tuned.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1211 AM EDT TUE MAR 22 2022

VFR conditions continuing through Tue 12Z at all TAF sites despite
precipitation band now pushing farther into the UP.  So far,
precipitation has generally been in the form of rain and will stay
as rain at KIWD.  However, rain is likely to transition to freezing
rain at KCMX/KSAW over the next few hours. Flight category change to
MVFR is expected to arrive at KIWD first around daybreak followed by
KCMX/KSAW later in the morning.  Further deterioration will occur
through the day with IFR/LIFR conditions by late afternoon.  At the
surface, winds will generally be southeasterly and strongest at KCMX
where sustained speeds will be in the 14 to 21 kt range, gusting up
to 40 kts. Elsewhere, sustained speeds at KIWD will be in the 12 to
14 kt range with gusts up to 24 kts.  But, KSAW surface winds will
not reach 12 kts sustained until late morning/early afternoon with
gusts up to 24 kts.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 520 AM EDT MON MAR 21 2022

ENE winds increase to 25 to 30 kts across western Lake Superior
today with a few gale force gusts to 35 knots possible. Easterly
winds of 25 to 30 kts become widespread Monday night as a low
pressure from the Southern Plains approaches the lake. A few eastern
gale force gusts are possible north central Tuesday morning. Winds
back ENEerly on Wednesday as the low moves over Lake MI with gusts
of 25 to 30 kts continuing. Winds back NEerly Wednesday night then
Nerly on Thursday as the low lifts northeast over Lake Huron. Winds
are expected to weaken to 20 kts or less Thursday afternoon. An
arctic cold front moves across the lake Friday night into Saturday
bringing N to NW winds of 20 to 30 kts. Winds weaken below 20
kts Saturday night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 8 PM EDT /7 PM CDT/ this evening to
     8 PM EDT /7 PM CDT/ Wednesday for MIZ002-004>006-009>013-
     084.

  Winter Weather Advisory from 11 PM this evening to 8 PM EDT
     Wednesday for MIZ007-014-085.

  Winter Weather Advisory until 8 PM EDT Wednesday for MIZ001-003.

Lake Superior...
  Gale Warning from 2 AM to 5 PM EDT Wednesday for LSZ244-245-250-
     251-264>267.

Lake Michigan...
  Gale Warning from midnight tonight to 2 PM EDT Wednesday for
     LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...TDUD
MARINE...EK
Hazardous weather outlook, Mar 21, 3:16 PM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
416 PM EDT Mon Mar 21 2022

MIZ001>007-009>014-084-085-222030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
416 PM EDT Mon Mar 21 2022 /316 PM CDT Mon Mar 21 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A mix of rain, freezing rain and some snow will develop later tonight
across much of west and central Upper Michigan. See the latest
Special Weather Statement for further details on the wintry
precipitation event.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wintry mix of precipitation is expected to continue Tuesday into
Thursday with the precipitation changing to over mostly to wet
snow over the west half Wednesday into early Thursday. Expect
very hazardous travel conditions to develop. See the latest
Special Weather Statement for further details on the wintry
precipitation event.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of freezing rain and
any snow accumulations to the National Weather Service via phone,
on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-222030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
416 PM EDT Mon Mar 21 2022 /316 PM CDT Mon Mar 21 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few northeast gale force gusts to 35 knots are possible over far
western Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

East gales to 40 knots are possible over the east half of Lake
Superior late Tuesday night into Wednesday morning. See the latest
Marine Weather Message and Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-222030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
416 PM EDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

East gales to 40 knots are possible late Tuesday night into
Wednesday morning. See the latest Marine Weather Message and
Nearshore Marine Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm, 4 winter weather, 1 winter storm. Local standard time, as filed.

Ice Storm, Northern Houghton

When
March 22, 4:00 AM EST to March 23, 7:00 PM EST
Where
Northern Houghton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A mix of snow and widespread freezing rain of 0.30 to 0.60 inches caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Keweenaw

When
March 22, 4:00 AM EST to March 23, 7:00 PM EST
Where
Keweenaw forecast zone
Property damage
$10,000
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

A mix of snow and widespread freezing rain of a 0.25 inch or more caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Winter Weather, Ontonagon

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An estimated one to two tenths of ice accumulation from freezing rain caused slippery roadways throughout Ontonagon County.

Ice Storm, Iron

When
March 22, 6:00 PM CST to March 23, 6:00 PM CST
Where
Iron forecast zone
Property damage
$5,000
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A fairly widespread freezing rain of 0.25 inch or more caused treacherous and icy road conditions, tree damage and sporadic power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Dickinson

When
March 22, 6:00 PM CST to March 23, 6:00 PM CST
Where
Dickinson forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Widespread freezing rain of 0.25 to .40 inches caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Baraga

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Baraga forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Widespread freezing rain of 0.25 inches or more caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Marquette

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Marquette forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Widespread freezing rain of 0.25 to .40 inches caused treacherous and icy road conditions, tree damage and widespread power outages during the period especially over western and southern portions of Marquette County. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Southern Houghton

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Southern Houghton forecast zone
Property damage
$10,000
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Estimated widespread freezing rain of 0.25 inches or more caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Winter Weather, Menominee

When
March 22, 6:00 PM CST to March 23, 6:00 PM CST
Where
Menominee forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Widespread reports of 0.10 to 0.20 inch of freezing rain caused treacherous and icy road conditions, some tree damage and power outages over northern and central portions of Menominee County during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Delta

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Delta forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Widespread freezing rain of 0.25 inches or more caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Ice accumulation caused downed power lines on Highway M-183 just north of Garden resulting in a temporary closure of the road on the 23rd. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Winter Weather, Alger

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Alger forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Widespread freezing rain of nearly 0.25 inches or more caused treacherous and icy road conditions and some tree damage and power outages across Alger County during the period. Au Train-Onota and Munising Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Ice Storm, Southern Schoolcraft

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Widespread freezing rain of 0.25 inches or more caused treacherous and icy road conditions, tree damage and widespread power outages during the period. Schools were cancelled on the 23rd due to the impacts from the freezing rain.

Winter Weather, Northern Schoolcraft

When
March 22, 7:00 PM EST to March 23, 7:00 PM EST
Where
Northern Schoolcraft forecast zone
Property damage
$5,000
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 0.10 to 0.20 inches of freezing rain accumulation caused treacherous and icy road conditions, some tree damage and sporadic power outages during the period.

Winter Storm, Gogebic

When
March 22, 7:00 PM CST to March 23, 7:00 PM CST
Where
Gogebic forecast zone
Property damage
$5,000
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a report of nearly a quarter inch of freezing rain in Ironwood from the evening of the 22nd into the morning of the 23rd. Many schools and a few businesses were closed on the 23rd due to the icy conditions from the freezing rain.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016950, 1016951, 1016949, 1016952, 1016953, 1016954, 1016956, 1016958, 1016959, 1016960, 1016961, 1016962, 1016963, 1016948.